Alert archive / Hawaii / High Surf Advisories in 2021

High Surf Advisory 17, NWS Honolulu, HI

March 10, 2021Honolulu County, Kalawao County, Hawaii

NWS Honolulu, HI issued this high surf advisory at Mar 10, 2021, 10:11 AM HST for Honolulu County, Kalawao County, Hawaii. It was in force for 29 hr.

The area

The counties it named.

The facts

Issued
Mar 10, 2021, 10:11 AM HST (20:11 UTC)
Expired
Mar 11, 2021, 3:23 PM HST
In force
29 hr
Issued by
NWS Honolulu, HI

Counties Honolulu County, HI, Kalawao County, HI

The radar

The Molokai radar (PHMO), 36 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 8.2 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2021-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 905 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2021-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
905 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
764 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

806 
WHHW40 PHFO 102011
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
1011 AM HST Wed Mar 10 2021

...HIGH SURF ADVISORY FOR EAST FACING SHORES OF KAUAI OAHU
MOLOKAI MAUI AND THE BIG ISLAND...

.Persistent fresh to strong trade winds over and upstream of the 
islands and elevated seas will produce advisory level surf along 
east facing shores.

HIZ002-008-009-012-017-020-024-025-110915-
/O.NEW.PHFO.SU.Y.0017.210310T2011Z-210311T1600Z/
Kauai Windward-Oahu Koolau-Olomana-Molokai Windward-
Maui Windward West-Windward Haleakala-South Big Island-
Big Island North and East-
1011 AM HST Wed Mar 10 2021

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST THURSDAY...

* WHAT...8 to 12 foot surf along east facing shores.

* WHERE...The east facing shores of Kauai, Oahu, Molokai, Maui and
  the Big Island.

* WHEN...Until 6 AM HST Thursday.

* IMPACTS...Moderate. Expect strong breaking waves, shore break, 
  and strong longshore and rip currents making swimming 
  difficult and dangerous.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.


&&

$$
3 follow-up statements
632 
WHHW40 PHFO 110112
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
312 PM HST Wed Mar 10 2021

...HIGH SURF ADVISORY FOR EAST FACING SHORES OF KAUAI OAHU
MOLOKAI MAUI AND THE BIG ISLAND...

.Persistent fresh to strong trade winds over and upstream of the
islands and elevated seas will produce advisory level surf along
east facing shores.

HIZ002-008-009-012-017-020-024-025-111415-
/O.CON.PHFO.SU.Y.0017.000000T0000Z-210311T1600Z/
Kauai Windward-Oahu Koolau-Olomana-Molokai Windward-
Maui Windward West-Windward Haleakala-South Big Island-
Big Island North and East-
312 PM HST Wed Mar 10 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY...

* WHAT...8 to 12 foot surf along east facing shores.

* WHERE...The east facing shores of Kauai, Oahu, Molokai, Maui 
  and the Big Island.

* WHEN...Until 6 AM HST Thursday.

* IMPACTS...Moderate. Expect strong breaking waves, shore break, 
  and strong longshore and rip currents making swimming 
  difficult and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

Boaters should expect recreational surfers and body boarders
utilizing harbor channels to access surfing areas.

&&

$$
307 
WHHW40 PHFO 111343
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
343 AM HST Thu Mar 11 2021

...HIGH SURF ADVISORY FOR EAST FACING SHORES OF KAUAI OAHU
MOLOKAI MAUI AND THE BIG ISLAND...

.An elevated east swell will produce advisory level surf along 
east facing shores.

HIZ002-008-009-012-017-020-024-025-120245-
/O.EXT.PHFO.SU.Y.0017.000000T0000Z-210312T0400Z/
Kauai Windward-Oahu Koolau-Olomana-Molokai Windward-
Maui Windward West-Windward Haleakala-South Big Island-
Big Island North and East-
343 AM HST Thu Mar 11 2021

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WHAT...7 to 10 foot surf along east facing shores.

* WHERE...The east facing shores of Kauai, Oahu, Molokai, Maui 
  and the Big Island.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Moderate. Expect strong breaking waves, shore break, 
  and strong longshore and rip currents making swimming 
  difficult and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$
790 
WHHW40 PHFO 120123
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
323 PM HST Thu Mar 11 2021


HIZ002-008-009-012-017-020-024-025-120230-
/O.CAN.PHFO.SU.Y.0017.000000T0000Z-210312T0400Z/
Kauai Windward-Oahu Koolau-Olomana-Molokai Windward-
Maui Windward West-Windward Haleakala-South Big Island-
Big Island North and East-
323 PM HST Thu Mar 11 2021

...HIGH SURF ADVISORY IS CANCELLED...

Surf has subsided below the advisory threshold.

$$
Donaldson

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf advisory went out at Mar 10, 10:04 AM HST, 7 minutes earlier.

Area forecast discussion, Mar 10, 10:04 AM HST, 7 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
1004 AM HST Wed Mar 10 2021

.SYNOPSIS...
A low west of Kauai will maintain the chance of heavy rain
statewide through Friday evening. The forecast beyond that is
highly uncertain.

&&

.DISCUSSION...
As of 9 AM satellite and radar loops show heavy showers over Kauai
and the Big Island of Hawaii with only isolated showers over Oahu
and Maui County. The satellite loops show a low about 200 miles
west of Kauai. Convergent southerly flow east of the low is
producing a line of heavy showers and thunderstorms over Kauai.
Water vapor imagery shows a jet stream aloft over the Big Island
helping to enhance the showers in that area. A trough aloft will
maintain the threat of heavy rain through at least Friday
evening. A Flash Flood Watch (FFA) remains in effect for all
islands through 6 PM Friday. Moisture occasionally pushing up over
the Big Island Summits, where temperatures remain below freezing,
supports the continuation of a Winter Weather Advisory until 6 PM
HST Wednesday.

The GFS and ECMWF global models agree fairly will through Friday.
The models show big difference beyond that, so confidence is low
for the longer term.

&&

.AVIATION...
A low aloft and an associated surface low west of Kauai will
continue to support organized showers and isolated to scattered
thunderstorms. Additionally, developing southeast flow will focus
showers over the Big Island as well from roughly PHTO to South
Cape. Some of the heavier showers and thunderstorms will produce
low ceilings and visibility for these locations. AIRMET Sierra
remains in effect for mountain obscuration for the Big island from
PHTO to Cape Kumukahi to South Cape, as well as for the entire
island of Kauai.

Elsewhere, shower and thunderstorm activity will be more isolated
today and tonight with MVFR conditions not as widespread.

&&

.MARINE...
A surface low over the western offshore waters and a weakening
high north east are producing southeast winds. These winds will
trend more variable the next few days as the high moves east and
weakens. A low aloft will remain nearly stationary over the
region keeping showers and thunderstorms into the weekend. A cold
front/trough is forecast to reach the offshore waters as early as
Friday which may bring strong northeast winds behind it. Moderate
easterly trades may return early next week as the surface
disturbances dissipates and a new high high builds north of the
state.

A Small Craft Advisory is in effect for windward waters of Oahu,
Maui County, and Big island, and the Alenuihaha Channel and
waters southeast of Big Island through 6 PM today. Winds are
expected to subside below advisory levels by tonight.

Near shore buoys show seas of 10 to 13 feet with periods of 9 to
10 seconds which suggests advisory level surf for east facing
shores east of Kauai. The eastern swell is expected to subside
tonight through the next couple of days translating to subsiding
surf along exposed east facing shores. North swells will continue
to fade through Thursday afternoon with only small north and west-
facing shore surf through Friday. Larger, moderate period
northeast swells arriving this weekend will likely boost surf
heights along north and east- facing shorelines to advisory levels
and slowly subside into early next week. Surf will remain small
along south facing shores.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High surf advisory through early Thursday morning for east facing
shores of the Big Island, Maui, Molokai, Oahu and Kauai.

Flash Flood Watch through Friday evening for all Hawaii islands.

Winter Weather Advisory through this evening for the summits of
Mauna Kea and Mauna Loa on the Big Island.

Small Craft Advisory through this evening for windward waters of
Oahu, Maui County and the Big Island, for the Kaiwi and Alenuihaha
Channel and for Big Island southeast waters.

&&

DISCUSSION...Donaldson
AVIATION...M Ballard/Thomas
MARINE...Almanza

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 2:15 PM HSTSpecial Marine WarningHFO30 min
Mar 9, 2:21 PM HSTSpecial Weather StatementHFOKauai39 min
Mar 9, 2:44 PM HSTSpecial Marine WarningHFO46 min
Mar 9, 3:08 PM HSTSpecial Weather StatementHFOKauai37 min
Mar 9, 3:17 PM HSTSpecial Marine WarningHFO88 min
Mar 9, 3:21 PM HSTFlash Flood Warning EmergencyConsiderable damage threatHFOHonolulu9 hr
Mar 9, 3:24 PM HSTSpecial Marine WarningHFO64 min
Mar 9, 3:47 PM HSTAreal Flood AdvisoryHFOKauai43 min
Mar 9, 4:18 PM HSTSpecial Weather StatementHFOKauai57 min
Mar 9, 4:30 PM HSTFlash Flood WarningHFOKauai17 hr
Mar 9, 8:33 PM HSTSpecial Marine WarningHFO87 min
Mar 9, 10:44 PM HSTSpecial Marine WarningHFO2 hr
Mar 9, 10:56 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Mar 9, 11:03 PM HSTSpecial Marine WarningHFO93 min
Mar 9, 11:16 PM HSTSpecial Marine WarningHFO76 min
Mar 10, 12:45 AM HSTSpecial Marine WarningHFO105 min
Mar 10, 1:02 AM HSTAreal Flood AdvisoryHFOHawaii4 hr
Mar 10, 2:20 AM HSTSpecial Marine WarningHFO115 min
Mar 10, 3:42 AM HSTSpecial Marine WarningHFO2 hr
Mar 10, 4:43 AM HSTSpecial Marine WarningHFO2 hr
Mar 10, 5:26 AM HSTFlash Flood WarningHFOHawaii3 hr
Mar 10, 5:47 AM HSTSpecial Marine WarningHFO118 min
Mar 10, 6:36 AM HSTFlash Flood WarningHFOHawaii3 hr
Mar 10, 7:43 AM HSTSpecial Marine WarningHFO107 min
Mar 10, 9:06 AM HSTAreal Flood AdvisoryHFOHawaii115 min
Mar 10, 9:11 AM HSTAreal Flood AdvisoryHFOKauai9 hr
Mar 10, 9:17 AM HSTSpecial Marine WarningHFO118 min
Mar 10, 11:11 AM HSTSpecial Marine WarningHFO2 hr
Mar 10, 1:09 PM HSTAreal Flood AdvisoryHFOHonolulu36 min
Mar 10, 1:10 PM HSTSpecial Marine WarningHFO110 min
Mar 10, 1:45 PM HSTFlash Flood WarningHFOHonolulu3 hr

Nearby

High Surf Advisories in Hawaii, 2021Every high surf advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.